Tennessee, 2004Flood in Tennessee, December 7, 2004
December 7, 2004 · NWS HUN · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 7, 1:49 PM CST, 5 hours 11 minutes earlier.
Area forecast discussion, Dec 7, 1:49 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
150 PM CST TUE DEC 7 2004
.DISCUSSION...
WHAT A DIFFERENCE A DAY MAKES. PLENTY OF MUCH NEEDED SUNSHINE ACROSS
THE FA THIS AFTERNOON BUT STILL DEALING WITH A SIGNIFICANT AMOUNT OF
STANDING WATER AND RESIDUAL RUNOFF RIVER FLOODING PROBLEMS. COLD
FRONT APPEARS TO BE JUST EAST OF THE FA WITH DPS NOW FALLING INTO
THE UPPER 40S. STILL ONE MORE LOBE OF S/WV ENERGY THAT HAS TO SWING
EWD THROUGH THE OH VALLEY AS EVIDENCED BY BROKEN CU FIELD FROM W TN
INTO N MS. THESE CLOUDS SHOULD DISSIPATE QUICKLY WITH SUNSET WITH A
MAINLY CLEAR NIGHT ON TAP. GRADIENT SHOULD REMAIN TIGHT ENOUGH TO
KEEP LIGHT WINDS UP THROUGH THE NIGHT WHICH SHOULD PREVENT A
WIDESPREAD FOG EVENT OVER SATURATED GROUND AND LARGE AREAS OF
STANDING WATER. WILL HAVE TO KEEP AN EYE ON WIND TRENDS THROUGH THE
EVENING.
ANOTHER NICE...MILD DAY ON WEDNESDAY WITH HIGH RIGHT OVER THE AREA.
CONDITIONS BEGIN TO CHANGE QUICKLY AGAIN BY WED NIGHT AS QUICK
MOVING UPPER TROF MOVES INTO THE MS VALLEY. A WEAK SFC WAVE WILL
DEVELOP IN THE VICINITY OF THE GULF COAST WITH ANOTHER OVERRUNNING
RAIN EVENT FOR THE TN VALLEY. DURATION THIS TIME AROUND WILL BE
SHORTER LASTING FROM LATE WED NIGHT INTO THU AFTERNOON. BASED ON
MODEL CONSENSUS OF SPEED OF UPPER TROF HEAVIEST QPF AXIS SHOULD
REMAIN JUST SOUTH AND EAST OF THE AREA THAT RECEIVED THE HEAVIEST
RAIN THIS GO AROUND. STILL LOOKING AT 1/2 TO ONE INCH AMOUNTS ACROSS
MOST OF THE AREA. IF UPPER TROF IS A BIT SLOWER AMOUNTS COULD BE A
LITTLE HIGHER. IT OBVIOUSLY WILL NOT TAKE MUCH ADDITIONAL RAIN TO
AGGRAVATE FLOODING PROBLEMS.
UPPER LOW WILL CLOSE OFF OVER THE OH VALLEY ON FRIDAY WITH SEVERAL
WEAK S/WV ROTATING AROUND IT. EXPECT A LOW STRATOCU DECK AND PERHAPS
SOME SPRINKLES ACROSS THE AREA THROUGH THE DAY ON FRIDAY. CLOUDS
WILL BE SLOW TO DECREASE BUT AS UPPER TROF AXIS SHIFTS EASTWARD ON
SATURDAY EXPECT SOME SUN TO RETURN. WILL SEE TEMPS REBOUND A BIT ON
SUNDAY ON BACK SIDE OF SFC HIGH BEFORE STRONG...BUT PROBABLY
DRY...FRONT SURGES THROUGH ARE SUNDAY NIGHT WITH A TREND TOWARDS
MUCH COOLER WEATHER.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 41 65 50 62 / 0 0 70 70
SHOALS 40 64 49 62 / 0 0 70 70
CULLMAN 42 66 51 63 / 0 0 70 70
FAYETTEVILLE 40 63 48 60 / 0 0 70 70
FT PAYNE 42 66 48 61 / 0 0 70 70
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
09
Hazardous weather outlook, Dec 7, 12:30 PM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1230 PM CST TUE DEC 7 2004
ALZ001>010-016-TNZ076-096-097-080330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1230 PM CST TUE DEC 7 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(TODAY AND TONIGHT)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
ADDITIONAL RAINFALL IS NOT EXPECTED THROUGH TONIGHT. HOWEVER...
RUNOFF FROM THE RECENT HEAVY RAINFALL WILL CAUSE CONTINUED
FLOODING...MAINLY ALONG RIVERS AND CREEKS.
.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
A VERY BRIEF RESPITE FROM THE WET WEATHER WILL OCCUR ON WEDNESDAY.
ANOTHER ROUND OF RAINFALL WILL ARRIVE LATE WEDNESDAY NIGHT...LASTING
INTO THURSDAY. AT THIS TIME...RAINFALL AMOUNTS ARE GENERALLY
EXPECTED TO APPROACH 1 INCH...WITH SOME ISOLATED HIGHER AMOUNTS
POSSIBLE MAINLY SOUTH OF THE TENNESSEE RIVER AND EAST OF I-65.
THIS PRECIPITATION...COMBINED WITH VERY SATURATED SOIL CONDITIONS
FROM THE RECENT RAINFALL...WILL BRING A RENEWED THREAT OF LOCALIZED
FLOODING...MAINLY IN LOWER LYING AND POOR DRAINAGE AREAS. IN
ADDITION...RUNOFF COULD POSE A FLOOD THREAT FOR MANY CREEKS AND
STREAMS THAT WILL STILL BE NEAR BANKFULL.
A COLD FRONT WILL SWEEP EAST BY LATE THURSDAY...BRINGING AN EXTENDED
PERIOD OF DRIER AND COOLER WEATHER FOR FRIDAY AND THROUGH THE
WEEKEND.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.
MR
In the hours before
Local storm report, Dec 7, 1:26 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
126 PM CST TUE DEC 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TSTM WND DMG CHEROKEE 34.76N 87.97W
12/07/2004 COLBERT AL EMERGENCY MNGR
AWNING BLOWN OFF BUILDING.
&&
PNGFlood, Lincoln
- When
- December 7, 7:00 PM CST to 11:00 PM CST
- Where
- Lincoln forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.141, -86.589 (the zone’s center; the record gives no point)
An 88 year old man driving in a pickup truck was washed away into the Elk River. The driver of the truck was attempting to ford through the Elk River as it was flowing over the highway as per Lincoln County EMA.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, December 7, 20041 injured · $1.7 million · F2 · 65 events
- Tornadoes and Damaging Wind in Mississippi, December 7, 2004$125,000 · F2 · 3 events
- Tornado in Alabama, December 7, 2004$30,000 · F2 · 1 event
- High Wind in Ohio, December 7, 2004$380,000 · 57 kt wind · 20 events
- Damaging Winds in Louisiana, December 7, 2004$214,000 · 75 kt wind · 10 events
- High Wind in New York, December 7 to 8, 2004$235,000 · 54 kt wind · 8 events
- Strong Wind in Ohio, December 7, 2004$95,000 · 8 events
- High Wind in Pennsylvania, December 7, 2004$55,000 · 50 kt wind · 3 events
- Damaging Wind in Louisiana, December 7, 2004$50,000 · 50 kt wind · 1 event
- Tornado in Indiana, December 7, 2004$15,000 · F0 · 1 event
- High Wind in Oregon, December 7 to 8, 200493 kt wind · 6 events
- High Wind in Ohio, December 7, 200450 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432306.